Hail, Sioux
- When
- August 18, 4:42 PM CST to 4:44 PM CST
- Where
- Sioux County, 0.5 mi E of Lebanon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.100, -96.360
A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size. By evening, a stronger low-level flow ahead of the front resulted in a slightly stronger storm with hail up to 2.5 inches in diameter across northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:46 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 246 PM CDT Thu Aug 18 2022 .SHORT TERM...(This Evening through Friday) Issued at 245 PM CDT Thu Aug 18 2022 A moderately strong jet max will dive south late this afternoon and evening helping bring a chance for showers and thunderstorms to the area. Early afternoon satellite shows what may be the mid level wave dropping south towards De Smet and Brookings with the surface cool front accelerating a little more quickly than expected towards I-29. Went ahead and decreased the chances for thunderstorms west of I-29 and especially near and west of the James River. The focus of this convection should be diurnal heating and frontal forcing which means the best time will be from about 5 pm to 9 pm today. Overall instability this evening is moderate, CAPE about 1500 J/kg, with the EML running about 7 to 7.5 degrees C. However the shear is pretty minimal so any severe threat should be very isolated with what will more than likely be some pulsy updrafts that collapse on themselves fairly quickly. While locally heavy rain will be possible the storms should not train and are not expected to move overly slow so not anticipating any flash flooding threat. PWAT values also about 1.25- 1.3 inches so not excessively high either. After this evening we may see a lull in showery activity until mid to late morning on Friday as the main upper level low drops south. The models are in good agreement in expanding the showery activity from north to south late Friday morning into the evening. Once again, heavy rain is not expected, but some locally higher amounts around an inch or inch and a half are possible. Overall, should be a cloudy and wet day Friday. Highs mainly upper 60s to mid 70s. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Aug 18 2022 The upper level low slowly shifts southeast on Saturday. Some residual showers will be possible, mainly in the morning. Otherwise gradual clearing and a north wind will keep temperatures a bit cooler, with highs mainly in the mid to upper 70s. Sunday into Thursday should be a quiet period of weather as a broad upper level ridge builds to the west and the area remains in a mild and dry flow regime. Overall highs will be in the 70s to lower 80s on Sunday, then mainly in the 80s Monday through Thursday. Lows should generally be from 55 to 65. The chances for rainfall will be small, but by Thursday there are some hints of some energy that could bring rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu Aug 18 2022 Showers and thunderstorms will be possible later this afternoon into the evening. A few of these storms may be strong to severe, although that threat should remain isolated. The best chance for the stronger storms will be near I-29 and into northwest IA and southwest MN. There will be the potential for some MVFR and IFR ceilings late tonight into Friday, but confidence is marginal. Additional showers and isolated thunderstorms are again expected on Friday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 309 AM CDT Thu Aug 18 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-190815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 309 AM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon and evening. Though most storms should remain below severe limits, isolated stronger storms may produce wind gusts of 55 to 65 mph or hail to the size of quarters. At this time, the favored area for stronger storms looks occur along and east of the James River to just east of the I-29 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 2 NNW MARSHALL 44.48N 95.80W
08/18/2022 M1.00 INCH LYON MN EMERGENCY MNGR
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 2 NE MARSHALL 44.47N 95.76W
08/18/2022 M1.50 INCH LYON MN PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 5 ENE MARSHALL 44.48N 95.71W
08/18/2022 LYON MN TRAINED SPOTTER
SEVERAL 3 TO 4 INCH BRANCHES DOWN. 5 ACRES
OF BEANS DAMAGED.
&&
JCThe Sioux Falls radar (KFSD), 62 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail varied from dime to nickel size.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Most hail was nickel-sized, but a few quarter size hailstones were mixed in for a couple minutes.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
A thunderstorm wind gust of 61 mph was measured by a personal weather station 5 miles northwest of Washta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054580, 1054581, 1054582, 1054584, 1054583, 1054585, 1054586, 1054587, 1054590, 1054588, 1054589, 1054591.